Author(s): Pistell PJ, Gupta S, Knight AG, Domingue M, Uranga RM, , Pistell PJ, Gupta S, Knight AG, Domingue M, Uranga RM,
Abstract Share this page
Abstract It is well established that HIV antiretroviral drugs, particularly protease inhibitors, frequently elicit a metabolic syndrome that may include hyperlipidemia, lipodystrophy, and insulin resistance. Metabolic dysfunction in non-HIV-infected subjects has been repeatedly associated with cognitive impairment in epidemiological and experimental studies, but it is not yet understood if antiretroviral therapy-induced metabolic syndrome might contribute to HIV-associated neurologic decline. To determine if protease inhibitor-induced metabolic dysfunction in mice is accompanied by adverse neurologic effects, C57BL/6 mice were given combined lopinavir/ritonavir (50/12.5-200/50 mg/kg) daily for 3 weeks. Data show that lopinavir/ritonavir administration caused significant metabolic derangement, including alterations in body weight and fat mass, as well as dose-dependent patterns of hyperlipidemia, hypoadiponectinemia, hypoleptinemia, and hyperinsulinemia. Evaluation of neurologic function revealed that even the lowest dose of lopinavir/ritonavir caused significant cognitive impairment assessed in multi-unit T-maze, but did not affect motor functions assessed as rotarod performance. Collectively, our results indicate that repeated lopinavir/ritonavir administration produces cognitive as well as metabolic impairments, and suggest that the development of selective aspects of metabolic syndrome in HIV patients could contribute to HIV-associated neurocognitive disorders. Copyright © 2010 Elsevier B.V. All rights reserved.
This article was published in Antiviral Res
and referenced in Journal of AIDS & Clinical Research